The Process Of DILE
In most people who develop drug-induced lupus, the symptoms and ANA appear at about the same time. After discontinuing the offending medication, drug-induced ANA should gradually disappear. If the ANA is truly drug-induced, its gradual decline after the medication is discontinued can confirm that the diagnosis was correct. A return to normal can take many months and sometimes years.
How Is Drug-Induced Lupus Different From SLE?
- Acute onset SLE, especially in young women, is usually not confused with drug-induced lupus, due to the general lack of skin disease, kidney disease, and the milder symptoms.
- Oral ulcers, photosensitivity, hair loss, and central nervous system disease are also very rare in DILE.
- However, the onset of SLE in elderly people often fails to show the disease's classical features:
- - Sometimes the symptoms can be just like the symptoms of drug-induced lupus.
- However, many elderly people take several medications.
- Therefore, knowing that one of these drugs has a risk for producing lupus-like side-effects should raise suspicion.
Laboratory tests can also be used to distinguish these two diseases. People with SLE usually have more abnormal immunological features (although both people with SLE and people with DILE have ANA and anti-histone-DNA antibodies).
If possible, the suspected medication should be discontinued or replaced with one that is similar. Symptoms that go away within a week or two without additional treatment are likely to be from drug-induced lupus, rather than due to SLE.
Treatment Of DILE
The most important aspect of treating drug-induced lupus is to recognize the medication that is likely to be causing the problems. Its use can then be discontinued. This step is often sufficient to improve the symptoms within a few days, which will indicate that symptoms were drug-induced.
Individuals will probably improve more quickly if non-steroidal anti-inflammatory drugs (NSAIDs) are then used.
- These medications can also reduce symptoms of other rheumatic diseases and therefore may confuse diagnosis.
Corticosteroids may be appropriate for individuals with severe symptoms of drug-induced lupus, which would include: